Minoxidil Solution (Rogaine) in women: Side effects

AbbyMac By AbbyMac, 10th Jul 2010 | Follow this author | RSS Feed
Posted in Wikinut>Health>Drugs & Medicines

Minoxidil (Rogaine) is used by men and women for hair loss. It is considered by the medical community to be very safe. This is one story of a woman who used it with nearly disastrous results.

Minoxidil (Rogaine)

Minoxidil Solution 2% (also marketed by the brand name Rogaine) is a product targeted for women's hair loss. On a number of websites I visited the side effects were listed as none or negligible. The actual literature that accompanies the medication records the usual laundry list of side effects, but the general feeling on the drug, as reported by doctors and the manufacturers, is that it is safe.

I wish to share the story of my encounter with Minoxidil, the constellation of problems that it created and the long term issues that it caused in my life. What happened to me will not happen to most women who use the drug but I feel it is necessary to at least inform them so the risks are known and can be weighed against the potential benefits. Buyer Beware!

I chose to take Minoxidil after several doctors could not explain my rapidly advancing male-pattern hair loss. Years later I was diagnosed with Polycystic Ovarian Syndrome (PCOS) with accompanying inappropriate testosterone production. Not all women with PCOS lose their hair but I had the genetics for it and the testosterone enabled it. At the time I took Minoxidil I did not know my diagnosis, but I essentially was displaying typical male baldness and the medication was an appropriate treatment for this. I was on no other medications.

After applying the 2% solution to my scalp for ten days I began to have difficulty in swallowing. This symptom developed gradually. I could swallow food fine, but it was getting progressively more difficult to swallow liquids. I ran this by my doctor who said the symptom had nothing to do with the medication, because it was topical.

Within a few days a second symptom appeared. There was a squeezing, heavy pressure on my chest that took my breath away. It felt like the descriptions I had read for heart attack, but at 30 years old this seemed strange. I was referred to a cardiologist. After the tests were completed I was given a clean bill of health. He confirmed that Minoxidil would not have the effects I was experiencing. He also sent me for an x-ray of my throat to rule out a fast-growing tumor but the x-ray was clean.

Several days later I was back at the doctor's office covered with hives top to bottom and dermagraphia. My heart rate was through the roof intermittently, even waking me up at night, and the elephant sitting on my chest remained. I could barely swallow any liquid at all. This third doctor also said Minoxidil could not have this side effect. I stopped taking it anyway. The heart and swallowing symptoms resolved immediately. The hives, however, stayed with me.

Following ten days of treatment with Prednisone for the hives I had a rebound effect that put me in a terrible condition. I had hives everywhere, including the roof of my mouth, up my nose, in my ears and under my eyelids. The itchiness was monstrous. At the allergist (doctor number four, if you are counting) I was diagnosed with a slight allergy to grass, and firmly informed that Minoxidil does not cause this. So I asked the doctor if I understood him correctly, that there was a foot of snow outside and that I was ready to tear my face off because of unbearable itching due to a slight reaction to grass? He said yes, and I had to actually pay for that diagnosis!

Five years later I found myself in a hair transplant clinic, still on meds for the hives I had never been able to get rid of. This doctor also expressed the opinion that Minoxidil is basically safe at the doses for topical application. In his opinion, the allergic problem stemmed from the other "inert" ingredients used for the preparation of the solution.

After seven years, my hives had finally gone away. I have no answers as to exactly what caused my symptoms- was it the Minoxidil? It is also a blood pressure medication so affecting the heart does not seem out of the question. Or was it the other ingredients used as a medium for the Minoxidil? I don't know and honestly it doesn't make a difference to me at this point. Applying this product to my scalp for about two weeks created a huge problem for me lasting seven years, adding insult to my injury of a balding scalp. The Minoxidil did nothing to help my hair but the hair transplant effected a miraculous transformation, with no side effects!

Tags

Hair Loss, Minoxidil, Reactions, Rogaine, Side Effects, Women

Meet the author

author avatar AbbyMac
I am a mother of two teenage girls, living on a farm where we raise award-winning Corriedale Sheep. I have homeschooled for 11 years and currently own a homeschool curriculum store. I enjoy writing about homeschooling, animals and mysteries of the ...(more)

Share this page

moderator Sam Wormleighton moderated this page.
If you have any complaints about this content, please let us know

Comments

author avatar Dina
14th Aug 2011 (#)

Thank you for this wonderful article. I used minoxidil for only 2 days and experienced the same side effects as yours and much much more. After stopping minoxidil 6 months ago, I am still experiencing severe chest pains, headaches, acne, sleeplessness and the list goes on. Doctors of course do not believe it is caused by minoxidil but I am certain it did.

Reply to this comment

author avatar Lora44660
27th Mar 2012 (#)

Rogaine (Minoxidil) - http://mynorthernshop.com/?id=kulakgm
Good price and quality.

Reply to this comment

author avatar Jay
7th Sep 2013 (#)

After about 3 weeks use, my scalp developed acute eczema. Then hives around the waist and after almost a week whole torso and neck and ears.
I still can't believe it's a result of minoxidil or solvent. The itch is unbearable. Also reaction is so great there is swelling, especially the mastoid, more one side than the other. I haven't seen a dr yet, thinking he'll just drug me. Benadryl doesn't seem to work.

Reply to this comment

Add a comment
Username
Can't login?
Password